Maine, 2011Ice Storm and Winter Storm in Maine, March 6 to 7, 2011
March 6 to 7, 2011 · NWS CAR · 9 events in 9 counties and zones
Low pressure tracking along a stalled frontal boundary across Downeast Maine brought abundant moisture to the region. Across northern portions of the region rain transitioned to snow during the evening of the 6th with colder air in the wake of the front.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking along a stalled frontal boundary across Downeast Maine brought abundant moisture to the region. Across northern portions of the region rain transitioned to snow during the evening of the 6th with colder air in the wake of the front. Across central portions of the region...just north of the stalled front...low levels cooled while the low drew warmer air aloft over the frontal boundary. This resulted in snow and sleet transitioning to freezing rain. Snow north...with mostly freezing rain across central portions of the region...then continued through the afternoon of the 7th. Storm total snow accumulations of 15 to 20 inches were common across northern portions of Aroostook...Piscataquis and Somerset counties...with totals of around 24 inches across extreme northwest areas. Storm total snow accumulations in a zone from southeast Aroostook county...across northern Penobscot county...to central and southern Piscataquis county varied significantly. Snow accumulations across northern portions of this zone generally ranged from 8 to 14 inches...with 2 to 6 inches across the remainder of the region where a greater portion of the precipitation fell in the form of sleet and freezing rain. Ice accumulations of 1/4 to 3/4 of an inch were common...with localized totals of around 1 inch. South of the frontal boundary...across Downeast Maine...enough warm air was drawn into the storm to allow most of the precipitation to fall in the form of rain.
The combination of heavy wet snow and significant ice accumulation snapped branches...toppled and weighed down many trees. The falling trees and branches...along with ice build up on wires...brought down numerous power lines contributing to power outages. The most numerous power outages occurred in a zone from southern Piscataquis county....across central and northern Penobscot county...to southeast Aroostook county. Thousands of customers lost power for varying amounts of time in this zone...some without power for over 24 hours. Fallen trees and power lines also blocked roads in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 6, 2:19 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Mar 6, 2:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
219 PM EST SUN MAR 6 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH INTO THE REGION TONIGHT AS MOIST
LOW PRESSURE APPROACHES FROM THE MID ATLANTIC REGION. THE LOW
WILL TRACK ACROSS THE GULF OF MAINE MONDAY AND CONTINUE INTO THE
MARITIMES MONDAY NIGHT.
&&
.NEAR TERM /THROUGH MONDAY/...
A COLD FRONT WILL PRESS ACROSS NORTHERN AREAS THIS EVENING AND
INTO THE DOWNEAST REGION LATE TONIGHT AT THE SAME TIME A VERY
MOIST STORM SYSTEM LIFTS NORTH ACROSS SOUTHERN NEW ENGLAND TOWARD
OUR AREA. THIS WILL BRING HEAVY AMOUNTS OF WINTRY PRECIPITATION
ACROSS THE REGION OVERNIGHT INTO EARLY MONDAY. RAIN WILL CHANGE TO
SLEET AND SNOW OVER NORTHERN AREAS EARLY THIS EVENING AS THE COLD
AIR PRESSES SOUTH...THEN CHANGE TO SLEET AND FREEZING RAIN OVER
CENTRAL LOCATIONS LATER THIS EVENING. PRECIPITATION INTENSITY WILL
BE LIGHT TO MODERATE THIS EVENING...THEN BECOME HEAVY LATE TONIGHT
INTO EARLY MONDAY MORNING AS THE LOW APPROACHES. PRECIPITATION
WILL BE ALL SNOW OVER THE NORTH DURING THE CLIMAX OF THE STORM
WHERE 14 TO 20 INCHES OF SNOW IS EXPECTED. THE MOST SERIOUS
CONCERN WITH THIS STORM SYSTEM IS THE IMPACTS OF A BAND OF
FREEZING RAIN AND SLEET WHICH IS EXPECTED TO SET UP ON A LINE FROM
SOUTHEAST AROOSTOOK COUNTY AND FAR NORTHERN WASHINGTON COUNTY
WEST ACROSS CENTRAL PENOBSCOT COUNTY AND INTO SOUTHERN PISCATAQUIS
COUNTY. COLD AIR FROM THE NORTH WILL BE UNDERCUTTING A WARM MOIST
SOUTHERLY FLOW CARRIED ALOFT BY THE APPROACHING STORM. ICE
ACCUMULATIONS IN THIS CORRIDOR COULD REACH THREE QUARTERS OF AN
INCH IN SOME AREAS RESULTING IN WIDESPREAD POWER OUTAGES BY EARLY
MONDAY MORNING. SNOW AND ICE WILL MOVE AWAY TO THE EAST MONDAY AS
COLD NORTH WINDS FOLLOW.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SNOW WILL END RAPIDLY MONDAY EVENING WITH UP TO ANOTHER INCH OF
SNOW IN THE NE CORNER OF THE STATE AS THE STORM EXITS THE REGION.
A VERY STRONG HIGH PRESSURE CENTERED OVER QUEBEC WILL BUILD OVER
THE CWA AND STRENGTHEN INTO WEDNESDAY. CMC GUIDANCE BUILDS THIS
HIGH TO 1055 MB BY 12Z WEDS. THE COLD DRY AIR ASSOCIATED WITH THIS
DOME OF HIGH PRESSURE WILL PROVIDE GENERALLY CLEAR SKIES DURING
THE PERIOD. THE STRENGTH OF SOLAR HEATING NEAR THE EQUINOX WILL
ALLOW TEMPS TO REACH TO LOW TO MID 20S NORTH AND LOW 30S DOWN EAST
FOR TUES AND WEDS...BUT EXPECT NIGHT TIME TEMPERATURES TO PLUMMET
TUES NGT WITH LIGHT WINDS. MINUS 20 IS POSSIBLE IN THE ALLAGASH
WHILE TEMPERATURES NEAR ZERO ARE POSSIBLE AS FAR SOUTH AS BGR.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE MOVES EAST OF THE REGION WEDNESDAY NIGHT. LOW
PRESSURE MOVING INTO THE GREAT LAKES WILL PRODUCE SOUTHERLY FLOW
ACROSS THE REGION THURSDAY INTO FRIDAY. PLENTY OF CLOUDS BOTH DAYS
WITH A MIX OF SNOW AND RAIN POSSIBLE AS COLD FRONT APPROACHES
FROM THE WEST. AT THIS TIME PRECIPITATION AMOUNTS APPEAR TO BE ON
THE LIGHT SIDE WITH THIS SYSTEM. A LOT OF UNCERTAINTY FOR THE WEEKEND
AS LOW PRESSURE MAY DEVELOP ALONG THE FRONT BUT CONFIDENCE LOW ON
WHEN AND WHERE.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: LIFR CONDITIONS ARE EXPECTED IN SNOW...ICE AND RAIN
TONIGHT INTO MONDAY MORNING. CONDITIONS MAY IMPROVE TO MVFR LATE
MONDAY ACROSS THE AREA.
SHORT TERM: SNOW AND IFR WILL END QUICKLY MON EVENING AND GIVE WAY
TO VFR CONDITIONS IN ALL LOCATIONS FOR THE DURATION OF THIS PERIOD.
&&
.MARINE...
NEAR TERM: A GALE WARNING IS UP FOR WIND GUSTS UP TO 35 KT THROUGH
MID MORNING MONDAY. WINDS WILL DECREASE TO SCA LATER MONDAY.
SHORT TERM: EXPECT SCA CONDITIONS TO END TUES MORNING AS HI PRES
BUILDS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR MEZ001>004.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM EST MONDAY
FOR MEZ005-006-010-011-031-032.
FLOOD WATCH FROM 11 PM EST THIS EVENING THROUGH MONDAY
AFTERNOON FOR MEZ015>017-029-030.
WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EST MONDAY FOR
MEZ015>017.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 11 AM EST MONDAY FOR
ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...MCW
LONG TERM...FOSTER
AVIATION...BLOOMER
MARINE...BLOOMER/MCWHazardous weather outlook, Mar 6, 2:09 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
209 PM EST SUN MAR 6 2011
MEZ001>004-071915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
209 PM EST SUN MAR 6 2011
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ005-006-010-011-031-032-071915-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
209 PM EST SUN MAR 6 2011
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-071915-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
209 PM EST SUN MAR 6 2011
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH MONDAY
AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-071915-
COASTAL HANCOCK-COASTAL WASHINGTON-
209 PM EST SUN MAR 6 2011
...FLOOD WATCH IN EFFECT FROM 11 PM EST THIS EVENING THROUGH MONDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-071915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
209 PM EST SUN MAR 6 2011
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 11 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
4 heavy snow, 3 winter storm, 2 ice storm. Local standard time, as filed.
Heavy Snow, Northwest Aroostook
- When
- March 6, 6:00 PM EST to March 7, 4:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 20 inches across eastern areas with 20 to 25 inches across western areas.
Heavy Snow, Northeast Aroostook
- When
- March 6, 6:00 PM EST to March 7, 4:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 20 inches across northern areas with 9 to 15 inches across southern areas.
Heavy Snow, Northern Piscataquis
- When
- March 6, 6:00 PM EST to March 7, 4:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 15 to 20 inches across northwestern areas with 7 to 10 inches across southeastern areas.
Heavy Snow, Northern Somerset
- When
- March 6, 6:00 PM EST to March 7, 4:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 16 to 23 inches.
Winter Storm, Central Piscataquis
- When
- March 6, 7:00 PM EST to March 7, 4:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Storm total ice accumulations ranged up to 1/4 of an inch.
Winter Storm, Northern Penobscot
- When
- March 6, 8:00 PM EST to March 7, 4:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 15 inches across northern areas with 3 to 5 inches across southern areas. Storm total ice accumulations ranged from 1/4 to 3/4 of an inch with the greater ice accumulations across southern areas.
Winter Storm, Southeast Aroostook
- When
- March 6, 8:00 PM EST to March 7, 4:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches across northern areas with 1 to 3 inches across southern areas. Storm total ice accumulations ranged from 1/2 to 1 inch.
Ice Storm, Central Penobscot
- When
- March 7, 1:00 AM EST to 4:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from 1/4 to 3/4 of an inch. Storm total snow accumulations ranged from 2 to 4 inches.
Ice Storm, Southern Piscataquis
- When
- March 7, 1:00 AM EST to 4:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total ice accumulations ranged from 1/4 to 3/4 of an inch. Storm total snow accumulations ranged from 4 to 7 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Vermont, March 6 to 7, 20111 death · $420,000 · 25 events
- Flooding in New Jersey, March 6 to 17, 2011$11 million · 5 events
- Flooding in Virginia, March 6 to 7, 2011$145,000 · 51 events
- Ice Storm and Heavy Snow in New Hampshire, March 6 to 7, 2011$718,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, March 6, 20111 injured · $113,000 · EF0 · 7 events
- Winter Storm and Flood in New York, March 6 to 7, 2011$95,000 · 10 events
- Flash Flooding and Flooding in North Carolina, March 6 to 8, 2011$70,000 · 11 events
- Flooding in New Hampshire, March 6 to 14, 2011$56,000 · 6 events
- Heavy Snow in New York, March 6, 2011$30,000 · 2 events
- Ice Storm and Winter Storm in New York, March 6 to 7, 201122 events
- Flood in New York, March 6 to 8, 2011$25,000 · 1 event
- Damaging Winds in Virginia, March 6, 2011$15,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286056, 286057, 286058, 286059, 286060, 286061, 286062, 286063, 286064.